Wisconsin, 2019

Hail in Wisconsin, June 5, 2019

June 5, 2019 · NWS GRB · 7 events in 1 county or zone

Isolated thunderstorms developed late in the afternoon along a lake breeze. One of the storms produced quarter to tennis ball size hail as it passed through Outagamie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated thunderstorms developed late in the afternoon along a lake breeze. One of the storms produced quarter to tennis ball size hail as it passed through Outagamie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 5, 1:36 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 5, 1:36 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
236 PM CDT Wed Jun 5 2019

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 236 PM CDT Wed Jun 5 2019

Conditions in the short term part of the forecast will be fairly
mild. This afternoon, a few showers are possible for the northeast
along with a rumble of thunder. Fog and mist likely return
tonight, primarily for north-central Wisconsin. By tomorrow
morning, high pressure conditions are expected to move into the
region, bringing in more clear skies and sunny conditions.

The main portion of the front moved into southern Wisconsin this
afternoon, which will keep the majority of the instability out of
the region. However, easterly flow from the lake will keep an area
of convergence in place from approximately Wood to Marinette
County. This convergence coupled with diurnal instability, and
lingering moisture from the previous night's rain will bring a few
scattered showers and possibly a rumble of thunder. However, with
virtually no shear or instability, don't anticipate the formation
of any strong thunderstorms.

Low clouds, fog, and mist are likely to return to the region
overnight. The majority of the fog is expected to be in north-
central Wisconsin, where the winds will be light and the low level
inversion the strongest. Depending on how the rain from the
afternoon goes, some patchy fog may extend a bit further east and
south as well.

There are a few signals for isolated showers again on Tuesday, but
stuck with the dry forecast as with previous updates, with the
expectation that the easterly flow will keep the area dry.

Stuck with a blend of top performing models for temperatures
through the period.

.LONG TERM...Thursday Night Through Wednesday
Issued at 236 PM CDT Wed Jun 5 2019

Fairly tranquil weather expected through the upcoming weekend before
the next chance of showers and thunderstorms arrives for the first
part of next week. Expect slightly above average temperatures into
the weekend before dropping to slightly below average temperatures
for the first part of  next week.

Thursday night through Saturday night: Much of the area will remain
under the influence of the western edge of broad high pressure
centered over eastern Canada. This will keep dry conditions in place
through this time period. Skies will generally become partly cloudy
during the afternoon with diurnal heating before clearing overnight.
If winds remain light enough, some fog could develop during the
overnight hours, especially for locations that received rainfall
from the Tuesday night evening. An upper-level ridge will slide
across the area Friday and Saturday, which will help keep high
temperatures in the upper 70s to low 80s. For comparison, average
high temperatures for this time of year are right around the low to
mid 70s.

Sunday and Monday: A surface low and deepening upper-level trough,
digging across the northern Plains, will approach from the west
Sunday afternoon. At the same time, the aforementioned high pressure
center will slip farther to the east. This will allow moisture to
lift northward on increasing southerly flow. These features will
shift eastward and cross the area Sunday night into Monday morning.
As the associated cold front pass through northeast WI, look for
showers and thunderstorms to develop for this time period. The
timing of the front will be key to strong to severe thunderstorm
potential. Currently, the late afternoon and evening passage of the
cold front would allow for enough instability to increase chances
for a some strong to possibly severe thunderstorms. Will need to
keep an eye on it though as a slower cold front approach would allow
for lower instability into the overnight hours. A bit early for
details, but it does look like shear values would be in the 20 to 30
kt range with a good portion of that being orthogonal to the front.
This again lends some support for stronger thunderstorms.

Rest of the extended: Monday afternoon into Monday night, the
aforementioned trough axis will be directly overhead during this
time period, which will lead to continued chance of scattered
showers and possibly a thunderstorm. High temperatures will be kept
a bit cooler with most locations in the upper 60s to low 70s. Beyond
that time period, timing becomes a bit less certain; however, it
does look as if another quick moving surface ridge may slide through
the area during the day Tuesday. Highs will likely remain in the
upper 60s to low 70s.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 101 PM CDT Wed Jun 5 2019

MFVR to VFR conditions are expected across the region today. This
will vary through the afternoon and evening as MFVR CIGs develop
with afternoon cloud cover, but may scatter out a bit at times. A
few showers are possible but thunderstorm development is expected
to be greatly limited this afternoon. Tonight, CIGs will drop
again and fog development is likely for the western TAF sites,
especially northern Wisconsin but may also impact the eastern TAF
sites briefly. CIGs will improve quickly towards the end of the
TAF period as high pressure builds in to the region.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Uhlmann
LONG TERM......Cooley
AVIATION.......Uhlmann
Hazardous weather outlook, Jun 5, 1:12 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
212 PM CDT Wed Jun 5 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
212 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening for northeastern
Wisconsin.

Patchy dense fog could develop late tonight, mainly across central
and north-central Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms Sunday into Sunday night.
Depending on the timing of the cold front, some thunderstorms
could become strong.

There is also a slight chance of thunderstorms Tuesday into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-061915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
212 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Patchy dense fog is possible at times through tonight, mainly on
the lake.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a slight chance of thunderstorms Sunday into Sunday
night.

Uhlmann/Cooley

In the hours before

Special weather statement, Jun 5, 3:59 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Green Bay WI
459 PM CDT Wed Jun 5 2019

WIZ031-038-039-052245-
Shawano WI-Outagamie WI-Brown WI-
459 PM CDT Wed Jun 5 2019

...SPECIAL WEATHER STATEMENT...

At 457 PM CDT, Doppler radar was tracking isolated thunderstorms
from near Bonduel to near Clintonville, moving southeast at 25 mph.

Hail up to a half inch in diameter and winds to 30 mph are possible
with the storms.

The storms should reach the west side of Green Bay between 530 pm
and 545 pm.

The thunderstorms will impact the following locations... Nichols,
Mackville, Leeman, Briarton, Hofa Park, Murphy Corner, Rose Lawn,
Chicago Corners, Oneida and Landstad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4433 8841 4458 8863 4459 8863 4459 8861
      4464 8861 4465 8859 4470 8838 4461 8824
      4459 8825 4459 8821 4456 8819 4447 8811
TIME...MOT...LOC 2157Z 324DEG 22KT 4463 8839

Eckberg

The radar

The Green Bay radar (KGRB), 37 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Outagamie

When
June 5, 4:18 PM CST
Where
Outagamie County, 2.02 mi SW of Stinson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.530, -88.580

Penny size hail fell about seven miles north of Shiocton.

Hail, Outagamie

When
June 5, 4:24 PM CST
Where
Outagamie County, 1.47 mi NNW of Schiocton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.470, -88.580

Penny size hail fell three miles north of Shiocton.

Hail, Outagamie

When
June 5, 4:38 PM CST
Where
Outagamie County, Shiocton
Measured
1 in hail
Reported by
Public
Coordinates
44.430, -88.580

Quarter size hail fell in Shiocton.

Hail, Outagamie

When
June 5, 4:41 PM CST
Where
Outagamie County, 1.38 mi N of Stephensville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.390, -88.580

Quarter size hail fell north of Stephensville.

Hail, Outagamie

When
June 5, 4:53 PM CST
Where
Outagamie County, 0.69 mi S of Stephensville
Measured
2.5 in hail
Reported by
Social Media
Coordinates
44.360, -88.580

Tennis ball size hail fell on the south side of Stephensville. The time of this event is an estimate based on radar data.

Hail, Outagamie

When
June 5, 4:53 PM CST
Where
Outagamie County, 2.07 mi S of Shiocton
Measured
1.5 in hail
Reported by
Social Media
Coordinates
44.400, -88.580

Ping pong ball size hail fell two miles south of Shiocton.

Hail, Outagamie

When
June 5, 4:57 PM CST
Where
Outagamie County, 2.13 mi NNW of Greenville
Measured
2.5 in hail
Reported by
Social Media
Coordinates
44.330, -88.540

Tennis ball size hail fell three miles southeast of Stephensville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835335, 835338, 835341, 835343, 835346, 835348, 835350.